Winter Storm, Decatur
- When
- December 22, 12:00 PM CST to 9:00 PM CST
- Where
- Decatur forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.738, -93.786 (the zone’s center; the record gives no point)
S. as a cold front moved through Iowa during the early morning hours of the 22nd.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Low pressure developed over the southern U.S. as a cold front moved through Iowa during the early morning hours of the 22nd. Very warm air was drawn north ahead of the cold front with temperatures reaching the 20s to low 40s overnight. As the front moved through, temperatures fell slowly. Meanwhile the low pressure system intensified over southern Missouri and began to lift north along the front. This slowed the fronts progress as it did. The eventual track of the low took the center north into northeast Wisconsin and the western end of the Upper Peninsula of Michigan by the early afternoon of the 23rd. Precipitation initially fell as a mixture of snow and some freezing rain. The freezing rain was short lived and was not a major factor with this storm. The snowfall became heavy during the afternoon as the cold air moved in and moisture continued to be drawn over the top of the colder air in the lower levels. A narrow band of 6 inch or greater snowfall occurred from south central Iowa near the Lamoni area, northeast toward central Iowa with the band stopping short of Interstate 80 and extending to near Ottumwa. Some of the heavier snowfall included 7.5 inches in Marion County at Knoxville, 6.5 inches in Appanoose County at Centerville, and numerous reports at 6 inches from the other counties affected. The snow in itself was a problem, falling heavily enough to reduce visibility to 1/4 to 1/2 mile at times, but wind became a significant factor. As the low pressure intensified, sustained north to northwest winds of 20 to 30 MPH developed. There were occasional gusts to near 40 at the peak of the storm. This caused considerable blowing and drifting of the new snowfall. Numerous accidents were reported as the snow blew into drifts of up to 2 feet and several roads were reduced to one lane travel.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 22, 11:55 AM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1155 AM CST SAT DEC 22 2007 .SHORT TERM... STORM BEGINNING TO TAKE SHAPE TO THE SOUTH OVER KANSAS AND MISSOURI WITH PRECIPITATION RAPIDLY SPREADING NORTHEAST. AT THE SAME TIME...DRIER AIR HAS WORKED INTO NORTHWEST IOWA AND THE COMBINATION WILL PROVIDE A SHARP CUTOFF TO THE SNOW LINE. DID CANCEL A PORTION OF THE SNOW AND BLOWING SNOW ADVISORY OVER THE NORTHWEST WHERE SNOWFALL SHOULD BE LIMITED. STILL APPEARS MUCH OF THE WARNING HAS A STRONG CHANCE FOR 4 INCHES PLUS WITH A FEW AREAS POSSIBLY TOPPING 8 INCHES. SOME QUESTION DOES STILL REMAIN OVER A FEW COUNTIES ON THE NORTHWEST EDGE BUT AT THIS TIME NOT CONFIDENT ENOUGH TO DROP THEM YET. STRONG FORCING WITHIN THE DENDRITIC LAYER THIS AFTERNOON SHOULD PROVIDE A PERIOD OF ONE TO TWO INCH PER HOUR RATES ESPECIALLY GIVEN THE CONVECTIVE NATURE OF THE ACTIVITY THAT WILL ARRIVE OVER THE SOUTH CENTRAL SOON. ONE THIS BAND HITS...COGNITIONS WILL QUICKLY DETERIORATE. && .DISCUSSION... OBVIOUS PRIMARY CONCERN WILL BE IMPACT OF WEEKEND STORM...BUT WILL HAVE TO DEAL WITH DENSE FOG ADVY FIRST. WITH INCREASING NWLY WINDS ALREADY TO ICL-CIN-EST LINE WITH CFP HAVE SHIFTED ADVY EWD AND IS NOW IN EFFECT E OF THESE AREAS TIL 15Z AND BASICALLY I35 CORRIDOR EWD TIL 18Z. TEMPS SHOULD BE FALLING SO FORECAST HIGHS ARE VERY CLOSE TO CURRENT READINGS. REGARDING THE WINTER STORM...NAM SEEMED TO INITIALIZE JUST A TAD BIT BETTER AT 00Z WITH SLIGHTLY DEEPER FEATURES THROUGH DEPTH OF ATMOSPHERE. HOWEVER WILL BE FAVORING GFS AS WELL AS 00Z SPC WRF AND THEIR MORE WLY QPF SOLUTION. CONFIDENCE NOT THE GREATEST WITH 00Z ECMWF AND 06Z NAM STILL GOING FARTHER E. HOWEVER GFS...ALONG WITH 06Z RUC...SEEM TO HAVE BETTER HANDLE ON CURRENT WX AFTER 06Z AND EXTRAPOLATION OF DEVELOPING DEF ZN INTO IA.. THIS WOULD SUGGEST THAT FARTHER W SOLUTION THE WAY TO GO WITH HEAVIER SNOWS BACK INTO DSM METRO AND POINTS S AND E. MODEL BIASES OFTEN PLACE HEAVIER ACCUMS TOO FAR SE...WITH THE NAM OFTEN SEEMING TO BE SHADING HIGHER QPF AMOUNTS TOO CLOSE TO CONVECTION AND NOT EMPHASIZING DEF ZN ADEQUATELY. MUCH LIKE YESTERDAY...FORCING IN DENDRITIC LAYER SEEMS TO BE IN H5/H6 LAYER OR AROUND 300/305K ISENT SFCS. UVM IN THESE AREAS OF CONCERN SPREAD NEWD INTO IA BY 18Z BUILDING ON SE-NE ORIENTED BAND ALREADY DEVELOPING ON RADAR. ALTHOUGH SOME THETA-E ADVECTION AND FRONTOGENETICAL FORCING IS NOTED...BRUNT OF UVM SEEMS TO BE DRIVEN BY DPVA AS SHRT WV LIFTS OUT. THIS STILL RESULTS IN STRONG OVERALL QG FORCING INTO THE AFTN BEFORE REACHING FAR ERN PORTIONS THIS EVE. SERN FRINGE OF THIS AREA WILL SEE THETA-E LAPSE RATES AND EPV GOING NEGATIVE SO EXPECT STATIC STABILITY WILL BE QUITE LOW. LIGHTNING HAS ALREADY BEEN OBSERVED NEAR LOW CORE AND WOULD NOT BE SURPRISED TO BRIEFLY SEE SOME CONVECTIVE ELEMENTS BEFORE STABILITY MIN MOVES INTO IL THIS EVE. CURRENT SNOW TOTALS VARY FROM 4-7 INCHES IN THE WARNING...BUT COULD SEE ISOLD HIGHER AMOUNTS IF CONVECTION PANS OUT. THIS CONVECTION AND POTENTIAL LATENT HEAT RELEASE MAY BE ANOTHER REASON TO FAVOR MORE NWLY GFS SOLUTION WITH LOWER PRESSURES INTO COLDER AIR. ALSO JUST NOTICED 06Z NAM HAS STRONG DENDRITIC FORCING BACK INTO ALO-OTM CORRIDOR THROUGH 06Z BUT QPF NOT FAR ENOUGH WWD TO REFLECT THAT. ANOTHER REASON TO FAVOR 00Z GFS. HAVE SWITCHED PREVIOUS WATCH TO WINTER STORM WARNING AND ADVY. WRNG IS ESSENTIALLY WHERE SNOW AMOUNTS ARE EXPECTED TO BE 4 INCHES PLUS. THIS FUDGES CRITERIA SOMEWHAT...BUT BLENDS WELL INTO ADJACENT HEADLINES AND AM NOT GOING TO WORRY ABOUT DETAILS CONSIDERING THE BLOWING SNOW POTENTIAL. JUST TO THE NW...SNOW AND BLOWING SNOW ADVY IN EFFECT WHERE AMOUNTS SHOULD REACH 1-4. SFC PRESSURES GO FROM JUST ABOVE 1000MB THIS EVE TO 985 OR LESS BY MIDDAY SUN WHEN LOW REACHES GREAT LAKES. THIS WILL REALLY CRANK THE WINDS UP WITH IMPRESSIVE ISALLOBARIC COMPONENT AND PRES GRADIENT LIKELY PUSHING WINDS INTO BLIZZARD WARNING POTENTIAL ERN HALF. NRN IL LOOKS TO BE HIT ESPECIALLY HARD. THIS WOULD BE LATE 2ND PERIOD SO WILL LEAVE THAT UPGRADE FOR LATER SHIFTS BUT WOULD NOT BE SURPRISED IF IT IS REACHED EARLY SUN WITH PROJECTED GUSTS INTO THE LOWER/MIDDLE 30KTS. EXPECT PLENTY OF WRAP AROUND STRATUS AND POTENTIALLY FLURRIES CONTINUING LATER SUN AND SUN NIGHT. NO CHANGES TO LATER PERIODS. CONSIDERING STRENGTH OF CAA...SNOW COVER AND PERSISTENT LOW CLOUDS HAVE GONE JUST BELOW COOLEST GUIDANCE FOR HIGHS SUN. DO NOT SEE MUCH THERMAL CHANGE SUN NIGHT WITH MORE STRATUS AND WINDS KEEPING THINGS MIXED SO ONLY WENT WITH SEVERAL DEGREE DIURNAL DROP TOWARD HIGHER END OF GUIDANCE. LOW LEVEL MOISTURE LINGERS INTO MON AND WITH INVERSION STILL IN PLACE AROUND SOLAR MIN DO NOT SEE MUCH HOPE FOR REBOUND. HAVE CLIPPED CURRENT MON FORECAST QUITE A BIT NOW GOING AT LEAST A CATEGORY BELOW COOLEST GUIDANCE...WHICH IS A BLEND OF RAW TEMPS. MAY HAVE TO GO EVEN FURTHER IN UPCOMING PACKAGES. && .AVIATION...22/18Z WINTER STORM BEGINNING TO GET UNDERWAY OVER SOUTH CENTRAL IOWA WHILE A COLD FRONT HAS BROUGHT MUCH DRIER AIR INTO THE NORTHWEST. EXPECT DSM/ALO/OTM TO BE NEAR THE BRUNT OF THE STORM WHILE MCW AND FOD REMAIN JUST TO THE NORTHWEST. WIDESPREAD LIFR CONDITIONS WILL BE LIKELY FOR SEVERAL HOURS THIS AFTERNOON AND THIS EVENING AT DSM/ALO/OTM BEFORE GRADUAL IMPROVEMENTS OVERNIGHT. IFR TO MVFR VISIBILITIES MAY CONTINUE OVERNIGHT DUE TO BLOWING SNOW AS NORTHWEST WINDS REMAIN GUSTY. CEILINGS WILL RAISE FOR A PERIOD OVERNIGHT THOUGH MORE STRATUS SHOULD DROP OUT OF THE NORTHWEST SUNDAY MORNING. && .DMX WATCHES/WARNINGS/ADVISORIES... DENSE FOG ADVY FOR EAST CENTRAL PORTION OF CWA THROUGH 15Z. WINTER STORM WARNING BASICALLY ALONG AND EAST OF CORNING-AMES-HAMPTON LINE 18Z-12Z. SNOW AND BLOWING SNOW ADVY BASICALLY ALONG AND EAST OF DNS-CIN-AXA LINE BLENDING INTO WARNING...21Z-12Z. && SHORT TERM/AVIATION...DONAVON LONG TERM...SMALL/ALBRECHT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 625 AM CST SAT DEC 22 2007 IAZ026>028-037>039-049-050-061-062-074-075-231200- FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA- JASPER-POWESHIEK-MARION-MAHASKA- 625 AM CST SAT DEC 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL AND NORTHEAST IOWA. .DAY ONE...TODAY AND TONIGHT DENSE FOG WILL LINGER ACROSS THE AREA EARLY THIS MORNING BEFORE DISSIPATING BY LATE MORNING. UNTIL THAT TIME VISIBILITIES MAY DROP TO A QUARTER MILE OR LESS. SNOW IS THEN EXPECTED TO DEVELOP AND LAST INTO THE EVENING. BY THE TIME THE SNOW DIMINISHES EARLY SUNDAY...FOUR TO SEVEN INCHES OF SNOW MAY ACCUMULATE. THE SNOW WILL BE WIND BLOWN AS WELL WITH GUSTY NORTHWEST WINDS TO 30 MPH OR MORE PRODUCING SIGNIFICANT BLOWING AND DRIFTING ALONG WITH DRAMATICALLY REDUCED VISIBILITIES. NEAR BLIZZARD CONDITIONS MAY RESULT. A DENSE FOG ADVISORY AND WINTER STORM WARNING ARE IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ALTHOUGH THE ACCUMULATING SNOWS SHOULD BE DONE...AREAS OF BLOWING SNOW MAY LINGER INTO THE DAY SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOWFALL ACCUMULATIONS AND WINTER CONDITIONS ARE ALWAYS APPRECIATED. IAZ005>007-016-017-024-025-034>036-044>047-057-058-070-231200- KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT- CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON- GUTHRIE-CASS- 625 AM CST SAT DEC 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL INTO NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SNOW IS EXPECTED TO DEVELOP ACROSS THE AREA TODAY AND LAST UNTIL THE EARLY EVENING. BY THE TIME THE SNOW DIMINISHES TONIGHT...ONE TO THREE INCHES OF SNOW MAY ACCUMULATE. THE SNOW WILL BE WIND BLOWN AS WELL WITH GUSTY NORTHWEST WINDS TO 30 MPH OR MORE PRODUCING BLOWING AND DRIFTING ALONG WITH DRAMATICALLY REDUCED VISIBILITIES. A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ALTHOUGH THE ACCUMULATING SNOWS SHOULD BE DONE...AREAS OF BLOWING SNOW MAY LINGER INTO THE DAY SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOWFALL ACCUMULATIONS AND WINTER CONDITIONS ARE ALWAYS APPRECIATED. IAZ048-059-060-071>073-081>086-092>097-231200- STORY-DALLAS-POLK-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 625 AM CST SAT DEC 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...TODAY AND TONIGHT SNOW IS EXPECTED TO DEVELOP BY MIDDAY AND LAST INTO THE EARLY EVENING. BY THE TIME THE SNOW DIMINISHES TONIGHT...FOUR TO SEVEN INCHES MAY ACCUMULATE. THE SNOW WILL BE WIND BLOWN AS WELL WITH GUSTY NORTHWEST WINDS TO 30 MPH OR MORE PRODUCING SIGNIFICANT BLOWING AND DRIFTING ALONG WITH DRAMATICALLY REDUCED VISIBILITIES. NEAR BLIZZARD CONDITIONS MAY RESULT. A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ALTHOUGH THE ACCUMULATING SNOWS SHOULD BE DONE...AREAS OF BLOWING SNOW MAY LINGER INTO THE DAY SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOWFALL ACCUMULATIONS AND WINTER CONDITIONS ARE ALWAYS APPRECIATED. IAZ004-015-023-033-231200- EMMET-PALO ALTO-POCAHONTAS-SAC- 625 AM CST SAT DEC 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA. .DAY ONE...TODAY AND TONIGHT SNOW IS EXPECTED TO DEVELOP ACROSS THE AREA TODAY AND LAST UNTIL LATE AFTERNOON. BY THE TIME THE SNOW DIMINISHES...AN INCH OR SO OF SNOW MAY ACCUMULATE. THE SNOW WILL BE WIND BLOWN WITH GUSTY NORTHWEST WINDS TO 30 MPH OR MORE PRODUCING AREAS OF BLOWING AND DRIFTING...ESPECIALLY IN OPEN AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOWFALL ACCUMULATIONS AND WINTER CONDITIONS ARE ALWAYS APPRECIATED. SMALL
The national radar mosaic for the moment the first event began.
8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63722, 63723, 63724, 63725, 63726, 63727, 63728, 63729.